Volume 16, issue 4 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The membership problem for $3$–manifold groups is solvable

Stefan Friedl and Henry Wilton

Algebraic & Geometric Topology 16 (2016) 1827–1850
Abstract

We show that the membership problem for finitely generated subgroups of 3–manifold groups is uniformly solvable. That is, there is an algorithm that takes as input a presentation for the fundamental group π of a compact 3–manifold, a finite generating set for a subgroup Γ, and an element g π, and determines whether or not g Γ.

Keywords
3–manifolds, membership problem for subgroups
Mathematical Subject Classification 2010
Primary: 20E26, 57M05
References
Publication
Received: 14 February 2014
Revised: 26 November 2015
Accepted: 6 December 2015
Published: 12 September 2016
Authors
Stefan Friedl
Fakultät für Mathematik
Universität Regensburg
D-93053 Regensburg
Germany
Henry Wilton
DPMMS
Cambridge University
Centre for Mathematical Sciences
Wilberforce Road
Cambridge
CB3 0WB
United Kingdom